Kansas, 2016

Damaging Wind in Kansas, August 24, 2016

August 24, 2016 · NWS DDC · 1 event in 1 county or zone

Early morning thunderstorms produced isolated high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Early morning thunderstorms produced isolated high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 24, 5:00 AM CST, 21 minutes earlier.

Area forecast discussion, Aug 24, 5:00 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 AM CDT WED AUG 24 2016

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Wed Aug 24 2016

For today, lots of high and mid clouds will continue to spread
northward along with scattered showers and thunderstorms ahead of
the main upper trough across New Mexico. Scattered showers and
thunderstorms will become more abundant across much of the area as
heating and weak upward lift move across western Kansas this
afternoon. Some storms could become strong to severe with forecast
CAPE of 2000-3000 J/kg, and a 70-90kt upper jet overhead. A cold
front will slowly work southeastward across western Kansas and could
stall out around the Dodge City area this afternoon. Highs will be
tricky depending on how thick the clouds become, and currently have
low to mid 80s north of the cold front, and around 85 to 90 south of
Dodge City.

For tonight, the main upper wave across New Mexico begins to lift
northeastward into western Kansas with showers and thunderstorms
increasing to likely especially across far western Kansas closer to
the wave. The cold front continues to stall near Dodge City ahead of
the wave with good overrunning moisture. Heavy rainfall amounts are
most likely north of the front across the I-70 corridor. Lows
tonight will be in the low to mid 60s, except ahead of the cold
front in parts of south central Kansas, in the mid to upper 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 347 AM CDT Wed Aug 24 2016

For Thursday into next Tuesday, the upper wave continues to move
across Kansas on Thursday with a good chance for showers and
thunderstorms. Strong to severe storms are again possible mainly
south and east of Dodge City near a frontal boundary. Chances for
more storms continue with more tropical and northern branch
shortwave troughs into Saturday, with decreasing chances after that
as upper level energy shifts more northward.

Highs on Thursday will be cool and only in the 70s with lots of
clouds and storms. Highs around 80 will be near Medicine Lodge. High
temps then warm slowly back into the low 80s on Friday, then mid to
upper 80s by Saturday into next Tuesday. Overnight lows will be in
the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 600 AM CDT Wed Aug 24 2016

Clouds and areas of showers and thunderstorms will prevail today,
as a cold front slowly slides south through SW KS. VFR expected to
prevail today outside of convection, but cigs will gradually
lower. Expect -SHRA across the NE panhandles to lift NE, staying
mainly east of the terminals this morning. This evolution is
depicted by the latest HRRR model, which also develops renewed
convection near GCK/DDC by 22z. Convective coverage expected to be
scattered, so only mentioned VCTS for now. After 00z, shower and
thunderstorm coverage will increase with overrunning moisture
interacting with the frontal boundary. NAM model shows convective
coverage increasing at GCK/DDC during the 06z Thu timeframe. High
confidence that flight conditions will degrade in the post frontal
environment Thursday morning, with IFR stratus cigs likely and
reduced vis in BR/FG. NE surface winds expected to prevail near
10 kts or less (outside of convection) through the TAF period, as
the front makes progess southward.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  63  76  61 /  40  60  50  40
GCK  83  61  75  59 /  30  60  40  30
EHA  84  60  76  59 /  30  50  40  30
LBL  86  61  77  60 /  30  60  50  40
HYS  81  61  75  59 /  40  60  50  30
P28  91  68  83  65 /  40  60  50  60

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Turner
Hazardous weather outlook, Aug 24, 3:09 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
409 AM CDT WED AUG 24 2016

KSZ030-031-043>046-061>066-074>081-084>090-250915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
409 AM CDT WED AUG 24 2016 /309 AM MDT WED AUG 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A COLD FRONT WILL MOVE SLOWLY SOUTHWARD AND STALL OUT
ACROSS PARTS OF SOUTHWEST KANSAS BY THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS MORNING AND
INTO THE AFTERNOON ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL
KANSAS AHEAD OF AN UPPER LEVEL TROUGH AND ALONG THE FRONTAL
BOUNDARY. SOME STORMS MAY BECOME STRONG TO SEVERE WITH HAIL FROM
DIME TO QUARTER SIZE AND OUTFLOW WINDS FROM 50 TO 60 MPH INTO THE
EVENING.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...MORE THUNDERSTORMS ARE IN THE FORECAST INTO SUNDAY,
THEN CHANCES DECREASE. SOME STORMS COULD BECOME MARGINALLY SEVERE
ON THURSDAY AFTERNOON AND EVENING GENERALLY SOUTH AND EAST OF
DODGE CITY.

HAZARDS WEATHER RISK...

  THURSDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  FRIDAY...
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barber

When
August 24, 5:21 AM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658795.